[REPORT] MIGRAINE HEADACHES AND THE ARMED FORCES

December 17th, 2011

Those of you who suffer with migraine headaches know how debilitating and incapacitating they are. Imagine going through the training that soldiers have to go through while suffering from a migraine.  Imagine being in life-threatening situations and having to perform and make split-second decisions with the pain and possible visual and cognitive disturbances (aura) that accompany some migraines.

According to research done at Johns Hopkins Medical Center, headaches/migraines are among the top reasons for depletion of military personnel in Afghanistan and Iraq.  Steven Cohen M.D. stated “War amplifies all stressors, which may be why headaches take such a great toll in Soldiers overseas.”

There has been a 27 percent increase in military diagnosed migraines between 2001-2007. In a report from the Armed Forces Health Surveillance Center, Christopher Martin wrote “The number of people in the military diagnosed with migraines for the first time increased 27 percent from 2001 to 2007, leading to more missed work time. Among male soldiers, incidence rates of migraine increased nearly 60 percent from 2002-2007, a period of continuous U.S. Army combat operations in Afghanistan and Iraq.”


This is reality for tens of thousands of our men and women in the armed forces. For some whom experience just occasional migraines, over the counter medicines may be of help. Once migraines start to occur on a chronic basis, the risk of over-using the meds to try to control the problem is also very real and can result in an increase in migraine/headaches.  This is a  condition known as medication-overuse- headaches.

In addition, the side-effects that many users of prescription migraine medications can experience are:

  • Nausea
  • Abnormal sensations, such as tingling, burning, or pricking (paresthesia)
  • Dizziness
  • Drowsiness
  • Feelings of heaviness, pressure, or tightness  in the throat, chest, or neck

 

More serious side effects with the class of drugs known as triptans are:

  • Severe chest pain or tightness and shortness of breath
  • Sudden severe abdominal pain (stomach pain)
  • Bloody diarrhea
  • Changes in vision, including loss of vision
  • Dizziness, light headedness, or fainting

These side-effects would be of serious concern in combat situations and of course, need to be minimized or avoided completely.

Avoiding (preventing) these migraines as opposed to having to treat the pain with either OTC or prescription drugs is clearly the best option.

MigreLief, a multi-patented, natural medicine supplement for chronic migraine sufferers, which has virtually no serious side-effects and no risk of over-use headaches, is a real answer to this growing concern of the impact of migraines on the armed forces.  Visit www.migrelief.com for more information.

 

Curt Hendrix, M.S., C.C.N., C.N.S.